Many persons on combination therapy are developing abnormally high blood lipid levels, particularly triglycerides. High LDL and low HDL cholesterol levels also seem to be relatively common in patients on protease inhibitors, and may increase the risk of heart attack and stroke. A recent report of two men ages 26 and 37 with high blood lipid levels who developed coronary artery disease while on protease inhibitor therapy highlights the potential risk of lipid elevations.
It is not known if and how protease inhibitors cause lipid elevations. Some researchers have suggested that the drugs act to inhibit the function of human protease enzymes and thereby affect the function of other proteins involved in lipid metabolism. Protease inhibitors are also known to affect the function of liver enzymes called cytochrome P450, which are involved in the metabolism of many compounds. These effects on cytochrome P450 are why many drugs interact with protease inhibitors. Researchers have also theorized that the effects of protease inhibitors on cytochrome P450 may affect the body's metabolism of lipids leading to elevations. Further research is ongoing in an attempt to sort this out.
In the mean time, what should persons taking protease inhibitors do? Many physicians are now testing blood lipid levels on a regular basis (for example, every 3 to 6 months) in their patients on protease inhibitors. These blood tests are optimally done in the fasting state, since food elevates lipid levels, especially triglycerides. Dietary management of elevated lipids may be tried, but many persons ultimately need medication to lower lipid levels. Doctors prescribing cholesterol-